Arthritis Drugs May Increase Skin Cancer Risks
A study has confirmed that rheumatoid arthritis patients on Remicade or Enbrel
have a small but higher risk of skin cancer. The study was conducted with
13,001 rheumatoid arthritis patients who twice a year completed detailed health
questionnaires. The study, appearing in the September (08) issue of the journal
Arthritis & Rheumatism, contradicts earlier findings that the new drugs raise patients'
risk of solid tumors. But it supports earlier findings linking the new "TNF
blocker" drugs to skin cancers, including potentially deadly melanomas.
Rheumatoid arthritis is an immune disease. So-called "TNF blocker" drugs
interfere with an immune-system signal called tumor necrosis factor alpha, or
TNF-alpha. That can be a huge benefit to people crippled by rheumatoid
arthritis. But it can also expose patients to risks of serious infections and
cancers. Three of these drugs are approved in the U.S.: Remicade, Enbrel, and
Humira. The study, conducted from 1998 through 2005, included very few patients
on Humira. Most of the study patients taking TNF blockers in this study used
Lead researcher Frederick Wolfe, the director of the National Data Bank for
Rheumatic Diseases, said that even with the increased cancer risk, there is no
need for patients who need the medication to stop taking it.
A 2006 analysis of TNF-blocker clinical trials focused on Remicade and Humira
(an update including Enbrel data is in the works). One of that study's
investigators, Mayo Clinic rheumatologist Tim Bongartz, MD (not a participant
in the Wolfe study) says Wolfe's findings are similar to those of Swedish
investigators who also found a link between skin cancer and TNF blockers.
"Three major clinical trials, in their malignancy data, all have some
indication there is a problem with skin cancer with these drugs," Bongartz
tells WebMD. "This has huge implications in how we examine these patients and
how we advise these patients." Bongartz suggests doctors should do regular,
thorough, whole-body skin examinations for every patient taking TNF blockers.
Wolfe is less concerned. "If there is a real message in these studies, it is
that the overall risk of cancer is small in rheumatoid arthritis patients," he
says. "The overall effect is to say things are much the same as they have been
over the last several decades. I don't think people should be concerned. It may
be these drugs turn out to be safe. It looks as though they are, and I am not
Bongartz says the real cancer risk of TNF blockers remains an open question.
Apart from the question of cancer, Bongartz is certain that these drugs do
increase a person's risk of a serious infection. But even this, he says, is no
reason for patients who need the drugs to stop taking them. "It just tells
doctors something about how to manage these patients," Bongartz says. "If
someone turns up in the emergency room with vague symptoms, if that patient is
taking a TNF blocker, the doctors should be more alert."
info from WebMD Medical News (8/07) New Arthritis Drugs: Skin Cancer Risk Study:
Slightly Higher Skin Cancer Risk With Remicade and Enbrel By Daniel J. DeNoon
Reviewed by Louise Chang, MD
Bone Health Compromised By Arthritis Drugs
As reported by HSI (The Health Sciences Institute) E-Alert UK Edition (Little
Black List of Drugs That Put Your Bones in Considerable Danger) by Jenny
Thompson 12/10 - What most women don't know about drugs and bone health could
fill a book (or at least an e-Alert). No thanks to the American Food and Drug
Administration (FDA)! The agency has sure not made it any easier for women to
sort out fact from fiction when it comes to bisphosphonates (the class of
osteoporosis drugs that includes Fosamax, Boniva, Reclast, and Actonel).
FDA officials announced that their review of bisphosphonate studies produced no
evidence that the drugs increase risk of fractures to the thigh bone (femur)
below the hip joint. But then, in October 2010, the agency issued a long-
overdue warning about the risks of those very fractures in patients treated
with bisphosphonates. You can just imagine the women out there who are shaking
their heads in wonder, thinking, "But I was told this drug would PROTECT me
Sure, it's a stupefying irony that so many osteoporosis drugs may increase
fracture risk. But there are actually three other classes of very popular drugs
that put women's bones in considerable danger.
Proton Pump Inhibitors (PPIs)
Three years ago I mentioned a study that linked the use of PPI heartburn drugs
to an increased risk of hip fracture. In subjects who used a PPI over a long
period, fracture risk increased significantly. The following year, another
study reported: "Use of proton pump inhibitors for 7 or more years is
associated with a significantly increased risk of an osteoporosis-related
Doctors have known for some time that taking steroids in pill form contributes
to bone loss. In a 2001 study of 109 women between the ages of 18 and 45,
researchers found that subjects who took frequent puffs from asthma inhalers
significantly increased their rate of bone loss. Researchers recommended that
asthma patients use the lowest effective dose from inhalers, engage in
weight-bearing exercise, and supplement with calcium and vitamin D.
In a five-year trial that followed 8,000 women over the age of 65, subjects who
took antidepressant drugs were found to be 70 per cent more likely to suffer
disabling hip fractures. Researchers suspect that reduced alertness, prompted
by the drug use, may have played a role in the higher incidence of fractures.
I have one last note on bisphosphonates from an HSI member named Alice who also
happens to be a doctor. "Be sure to tell everybody that oral surgeons won't
touch people on bisphosphonates either because their ability to heal extraction
sites or oral injuries is less and they also might risk a lower success rate
with implants. "Since a lot of us over 55 have dental problems this is a BIG
issue especially for women who are targeted more heavily with the
bisphosphonate promotions. Tell them weight-bearing exercise and good veggies
will do much more. Thanks for spreading the word!"